Hail, Elbert
- When
- July 15, 3:18 PM MST
- Where
- Elbert County, 5.24 mi NW of Elizabeth
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.410, -104.660
Severe thunderstorms produced damaging hail, ranging in size from 1 to 2 inches in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced damaging hail, ranging in size from 1 to 2 inches in diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 15, 2:27 PM MST, 51 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 327 PM MDT FRI JUL 15 2016 .SHORT TERM...(This evening through Saturday) Issued at 205 PM MDT Fri Jul 15 2016 At this time convection this morning over SW NE has pushed a boundary back into the foothills increasing dewpoints over the region as well as gusty ENE winds. Increased moisture combined with heating and upslope have created widespread convection over the foothills that is moving ESE across southern CWA counties. The boundary has pushed in Denver International drying conditions over the NE counties with temperatures dropping into the upper 60s to lower 70s. These storms will continue through the afternoon hours but expect storms to interact with cooler conditions over the east lose some instability and strength. Looking upstream water vapor is showing some drying over SW NE that will move onto the plains and help to scatter out ceilings overnight. This could lead to patchy fog and stratus for early tomorrow morning on the plains. For Saturday the upper level ridge over the Great Basin will elongate and bring zonal flow over the region tomorrow morning then turn more southwesterly during the afternoon and evening. This increased SW will contribute to warm and dry conditions across the CWA. Winds will increase with interaction from a jet skimming to the north of the state. In addition warming temperatures will help to mix down mid level winds up to 40 mph over the higher elevations creating for increased fire danger. On the plains temperatures will once again rise into the mid 90s with very isolated chance for storms further over the NE plains. .LONG TERM...(Saturday night through Friday) Issued at 205 PM MDT Fri Jul 15 2016 Colorado will be trending to a more Southwest flow aloft through the rest of the Weekend with even warmer temperatures for Eastern Colorado and the mountains. There will still be higher moisture levels along the Eastern Colorado border areas so will keep some low pops for thunderstorms there for both Saturday night and again for the late day on Sunday. Temperatures will be well into the 90s across lower elevations. High pressure aloft will slowly build Northward into the Central high plains through the middle of next week. This steering flow will begin to draw up moisture from the Southwest and back into Western Colorado and the mountains. This will lead to an increase chance of showers and thunderstorms and have indicated higher pops there through the middle of the week. Some of this moisture may begin to spill out on the plains but hard to say how far East it will make it. Will generally have scattered pops in the mountains and more isolated coverage over the plains. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 205 PM MDT Fri Jul 15 2016 Active conditions continue with developing convection over the foothills that will progress eastward impacting areas around Denver airports. Will continue with VCTS as cooler temperatures are moving in from the NE from a boundary. This could help to cut off some heating and weaken storm development. Winds will continue to gust from the ENE through 01z then begin to veer around to drainage overnight. With storm development to the south of APA cannot rule out a quick change in direction to the south with the possibility of outflows from collapsing cells. && .FIRE WEATHER... Issued at 205 PM MDT Fri Jul 15 2016 For Saturday...increased dry and warm SW flow will once again create critical fire danger conditions for mountain fire zones. RH values will range from 10 to 15% for the late afternoon time frame with wind gusts up to 30 mph at times with mixing from increasing temperatures. Still some elevated fire concerns on Sunday afternoon with continued low rh but winds may become too marginal for a fire weather watch. Since we will have a red flag warning on Sunday will not hoist any watch for Sunday to avoid confusion. && .BOU Watches/Warnings/Advisories... Fire Weather Watch from Saturday afternoon through Saturday evening for COZ211-213-217. && SHORT TERM...Bowen LONG TERM...Entrekin AVIATION...Bowen FIRE WEATHER...Bowen/Entrekin
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1055 AM MDT FRI JUL 15 2016 COZ030>051-161700- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1055 AM MDT FRI JUL 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE IS A RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF THE EASTERN PLAINS OF COLORADO THIS AFTERNOON AND EVENING ALONG AND EAST OF A LINE FROM FORT MORGAN TO LIMON. LARGE HAIL AND DAMAGING WINDS CAN BE EXPECTED FROM THE STRONGEST STORMS...AND AN ISOLATED TORNADO IS ALSO POSSIBLE. FARTHER WEST ALONG THE I-25 URBAN CORRIDOR...ONLY ISOLATED THUNDERSTORMS CAN BE EXPECTED LATE THIS AFTERNOON AND EVENING WITH BRIEF RAIN AND GUSTY WINDS. TONIGHT SOME LINGERING STORMS MAY CONTINUE OVER THE FAR EASTERN PLAINS WITH PARTLY CLOUDY SKIES AND LOWS IN THE UPPER 50S TO LOWER 60S. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS ON THE NORTHEAST PLAINS OF COLORADO LATE ON SATURDAY AND SUNDAY. AN ISOLATED STORM OR TWO COULD PRODUCE LARGE HAIL...STRONG WINDS AND LOCALLY HEAVY RAINFALL. IN THE HIGH COUNTRY...VERY WARM AND GUSTY WINDS WILL COMBINE WITH LOW RELATIVE HUMIDITY TO POTENTIALLY PRODUCE CRITICAL WILDFIRE BEHAVIOR CONDITIONS...SPECIFICALLY FOR THE PARK AND GORE RANGES AS WELL AS MIDDLE AND NORTH PARKS. FOR THE PERIOD MONDAY THROUGH THURSDAY...A WARM...MOIST AND UNSTABLE SOUTHWEST FLOW IS EXPECTED TO INCREASE THE CHANCE OF THUNDERSTORMS ACROSS THE REGION ESPECIALLY IN THE HIGH COUNTRY. THESE STORMS COULD PRODUCE LOCALLY HEAVY RAINFALL AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED ON THE EASTERN PLAINS AFTER 2 PM.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 407 PM MDT FRI JUL 15 2016 COZ041-152230- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO- 407 PM MDT FRI JUL 15 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELBERT AND EAST CENTRAL DOUGLAS COUNTIES UNTIL 430 PM MDT... AT 407 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PONDEROSA PARK...OR 26 MILES SOUTHEAST OF DENVER...MOVING EAST AT 20 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ELIZABETH...THE PINERY AND PONDEROSA PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3933 10473 3949 10474 3948 10450 3932 10452 TIME...MOT...LOC 2207Z 272DEG 17KT 3942 10467 RPK
The Denver radar (KFTG), 43 km away, was scanning. The volume nearest the first event began at 22:17 UTC.
11 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640716, 640717, 640718, 640719, 640720, 640721, 640723, 640724, 640725, 640726, 640727.